Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
January 13, 2003
Hypoglycemia, Other Illnesses
Question from Butler, Pennsylvania, USA:
In the last few days, my eight year old son, who was diagnosed with type 1 diabetes about three weeks ago, has begun to have whole body muscle spasms that last approximately 30 seconds to one minute about one to two hours after the injection of Humalog, or as his blood sugar levels begin to drop when exercising, etc. None of our diabetes team specialists seem to have an explanation for this, nor do they seem too concerned. However, as a mother, this is difficult to watch, and I feel that this is something to be concerned about. Although I will continue to pursue this with our specialists, I wondered if this team had any thoughts regarding these spasms.
This is certainly not very common. You need to do some more blood glucose testing very frequently to see if you can document rapidly changing levels. Making sure that there is no celiac disease adrenal insufficiency or thyroid problems would also be important since some nerve and muscle problems could co-exist with these other autoimmune problems.
Ii is also conceivable that some mild vitamin or mineral deficiencies would also produce such symptoms, but this would be very rare without gastrointestinal problems of some sort or very odd eating patterns. Go back and review this with your son’s diabetes team again, please.